Reported Adverse Drug Reaction Cases
- Risk Factors for myopathy and rhabdomyolysis with the statins. Aust Adv Drug Reactions Bull 2004; 23(1): 14. Ronaldson KJ, O'Shea JM, Boyd IW.
- Risk factors for rhabdomyolysis with simvastatin and atorvastatin. Drug Safety 2006; 29(11): 1061-1067.
Statins and muscle disorders – be careful with the dose
Muscle disorders are well known to be associated with the statins, with risk factors including age > 70 years, various disease states (diabetes, hypothyroidism, renal and hepatic disease), concurrent use of CYP3A4 inhibitors and, importantly, the dose of the statin.1,2 ADRAC continues to receive reports describing myositis/rhabdomyolysis occurring in situations where statin therapy has been initiated at an inappropriately high dose. The following vignette is a case in point.
A 65 year old woman with a history of hypothyroidism (treated with replacement therapy), asthma, Meniere's disease and gastro-oesophageal reflux was commenced on simvastatin 80 mg daily for treatment of hypercholesterolaemia. After four months she noticed the onset of severe pain and weakness in her lower limbs, which required admission to hospital. She had myoglobinuria and grossly elevated serum creatine kinase (14,450 IU/L), establishing the diagnosis of rhabdomyolysis.
High dose simvastatin is a major risk factor and hypothyroidism, if under-treated, is also a risk factor for rhabdomyolysis.
By late 2007, the TGA had received 5,846 adverse reaction reports implicating a statin. Of these, almost one third described muscle disorders such as myalgia, myopathy, myositis, or rhabdomyolysis (which, when severe were associated with myoglobinuria and, in extreme cases, renal failure).
Prescribers are reminded that statin treatment should commence with the lowest possible dose which may then be titrated if necessary according to lipid levels, while monitoring for adverse reactions, especially any symptoms of muscle disorders.
Australian Adverse Drug Reactions Bulletin 2008, Volume 27, Number 3, June 2008